Mary’s Story

Site created on September 24, 2020

Diary of a difficult woman navigating breast cancer (yes, I am leaning into that description).  I am using this site to keep family and friends updated in one place. I appreciate your support!  Thank you for visiting.

Newest Update

Journal entry by Mary Dotson

Despite trepidation, I started chemotherapy yesterday. I am taking twelve weekly infusions of Herceptin and Taxol, followed by another nine months of herceptin taken every three  weeks. 

In preparation, a little over a week earlier, I had a port placed inside my chest. That ended up being a lot more uncomfortable than I expected, but it's generally not painful, either. The biggest inconvenience is that my physical motion will be impeded for the duration of my chemotherapy, though nobody has explained what motions I need to avoid. 

Meanwhile, I did manage to get ELNA cream prescribed to me. Frustratingly, the tube had a very difficult child protection cap and to press it in, I had to put pressure on its sides, so when it opened, half the medicine sprayed out on the counter.  Oh well.

The night before chemo, I had to eat dinner at 7 pm and take 5 steroid pills. The next morning, I woke, started by taking 5 more steroid pills and breakfast at 7 am, then 2 Pepcid and 1 Zyrtec tablets at 8. I also put on a layer of ELNA cream on the port site and covered it with plastic wrap.  I packed my ice packs, lunch, snacks, devices and warm clothes (for wearing when wearing ice packs).  At 9 am, I got to Kaiser.

Going in, the nurse walked me to the station where I would be treated. I set up my laptop and connected it to the mobile hotspot on my phone. He kept me busy with preparation procedures.

We also checked the chemo formulation--my oncologist had incorrectly ordered once every three week doses of Herceptin (vs. weekly) during the first 12 weeks,  but in discussing it earlier in the week with the oncology triage nurse, we found the error. The doctor was adamant that she ordered it weekly, so I followed up with the nurse. Fortunately, late Wednesday, the nurse emailed that she got the doctor to correct the initial dose to reflect weekly infusions.  Too much drama, but my chemo nurse validated that the dose was correct before we got started.

Shortly after 10, it was time to get started and the nurse connected to my port to an external catheter. That was a sharp sting, but that pain quickly subsided. After they flushed the line with saline, I first started with Herceptin,  the more mild drug. That infusion filled my chest with a dull, steady pain. I reported this to my nurse and he  responded that this is typical of initial chemotherapy treatments. Apparently, that pain will go away in future infusions. Still, it was not a disturbing amount of pain--pretty insignificant. An hour later, my solution was drained and I got a 45 minute break before starting Taxol. 

Taxol causes neuropathy, so I had brought in icepacks for my hands and feet. The ones on my hands quickly had my hands painfully freezing and the deputy nurse told me to not let them fully freeze--to take them in and out of the freezing mitts. I settled back with a streaming documentary and they hooked on the Taxol. 

Taxol was different. There was no steady pain, but soon I started feeling periodic sharp pangs that radiated through my whole chest. I was moaning apparently, but the nurse thought I was overchilling my hands. Finally, he came to check me twenty minutes in and I asked him whether these stabbing chest pains were going to reduce when I get future treatments. He responded quickly, instantly lowering the flow,  examining my chest for a rash, and taking my temperature. Fortunately, I didn't show any other signs of rejecting the infusion--and with the slower drip rate, the pain went away. However, my blood pressure zoomed as a result, but resolved itself ten minutes later. Two hours (and one more history documentary) later, the drip was exhausted. I continued chilling my hands and feet for fifteen more minutes while they flushed the port with blood thinners and saline, then packed up my stuff and left at 3 pm.

People have asked if I could feel the drip. I think I would have if I took it through my arm, but in my chest I couldn't feel it at all. It wasn't cold--in fact, they kept the room extremely warm and layered warmed blankets on me when I started icing my hands and feet.

Most of the other patients slept during their infusions, but I wouldn't have been able. First, most patients have their medications mixed with Benadryl to make it easier for the body to accept it. Knowing I would have to drive home, my doctor substituted Zyrtec, which had a much less drowsy effect on my body. Also, the two nurses kept me busy with frequent checks and repeated monitoring of my blood pressure and temperature. Plus, I was hopped up on 10 doses of steriods! That said--and maybe because of the stress of it all, I was fatigued. About an hour after I got home, I took a 3 hour nap.  Then afterwards, I couldn't fall asleep until 2 am--but no worries, I slept in late! Fortunately from here on in, I'll be taking much fewer steroids.

Generally, the body takes 24 hours to respond to chemo, though it can take as much as 48 hours. So far, I have felt no side effects and have not discovered any signs of neuropathy. I did get a good blue bruise over the port site, but chest bruises are kind of becoming normal to me now. Next  week I should start losing some hair (though there's not much to lose). All in all, it was kind of boring and even with the Taxol pain, totally worth it to kill off the remaining cancerous buggers in my body. I know that this will become tougher over the next twelve weeks (Taxol side effects are cumulative), but right now, it's more boring than anything.  

 

 

 

 

 

Patients and caregivers love hearing from you; add a comment to show your support.
Help Mary Stay Connected to Family and Friends

A $30 donation to CaringBridge powers Mary's site for one month. Will you make a gift to help ensure that this site stays online for them and for you?

Show Your Support

See the Ways to Help page to get even more involved.

SVG_Icons_Back_To_Top
Top